Puerto Rico, 2007

Flash Flooding and Debris Flows in Puerto Rico, April 21 to 23, 2007

April 21 to 23, 2007 · NWS SJU · 29 events in 6 counties and zones

April began with dry weather but a wet pattern slowly emerged over the region by mid-April which led to lots of heavy rainfall towards the end of the month. A near stationary weather pattern was to blame for the longevity of the event as a mid to upper level trough remained northwest of the local area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$160,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

April began with dry weather but a wet pattern slowly emerged over the region by mid-April which led to lots of heavy rainfall towards the end of the month. A near stationary weather pattern was to blame for the longevity of the event as a mid to upper level trough remained northwest of the local area. This upper level feature in combination with a surface trough, a moist and unstable air mass and local effects resulted in the development of showers and thunderstorms across the local area with the bulk of the rainfall along the northern coast of Puerto Rico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Apr 20, 10:48 PM AST, 2 hours 27 minutes earlier.

Area forecast discussion, Apr 20, 10:48 PM AST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1048 PM AST FRI APR 20 2007

.UPDATE...NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPED
RAPIDLY EARLY IN THE EVENING OVER THE CARIBBEAN AND ATLANTIC
COASTAL WATERS. SOME OF THESE SHOWERS AND THUNDERSTORMS MOVED OVER
THE SOUTHERN SECTIONS OF PUERTO WITH TORRENTIAL RAINS OVER
PONCE...JUANA DIAZ AND COAMO. ADDITIONAL SHOWERS WILL CONTINUE TO
MOVE TO THE NORTH OVER THE SOUTHERN SECTIONS OF PUERTO RICO DURING
THE OVERNIGHT HOURS. THESE SHOWERS AND THUNDERSTORMS WERE
ASSOCIATED WITH A FRONTAL BOUNDARY NEAR THE FA. THE FRONTAL
BOUNDARY...ASSOCIATED WITH THE SURFACE LOW LEVEL CENTER NEAR 33
NORTH 55 WEST...WILL CONTINUE TO APPROACH TO THE LOCAL AREA
OVERNIGHT AND TOMORROW. IN FACT...THE LATEST QUIKSCAT PASS
DEPICTED THE FRONTAL BOUNDARY NEAR THE FA THIS EVENING. A MID TO UPPER
LEVEL TROUGH WEST OF THE LOCAL REGION...WILL HELP TO ENHANCE THE
SHOWERS AND THUNDERSTORMS OVER THE REGION DURING THE NEXT SEVERAL
DAYS. THUS...A WET WEATHER PATTERN WILL PREVAIL DURING THE NEXT
FEW DAYS OVER THE REGION. OTHERWISE...I AM COMPLETELY AGREED WITH
PREVIOUS DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 405 PM AST FRI APR 20 2007/

SYNOPSIS...
SURFACE LOW LOCATED IN THE WEST CENTRAL ATLANTIC CONTINUES TO MOVE
GRADUALLY NORTHEASTWARD INTO THE NORTH CENTRAL ATLANTIC. THE
FRONTAL BOUNDARY ASSOCIATED TO THIS FEATURE EXTENDS SOUTHWESTWARD
ACROSS THE WESTERN ATLANTIC TOWARDS CUBA. BASED ON SATELLITE
DERIVED WINDS...SURFACE HIGH CONTINUES TO SLOWLY PUSH INTO THE
WESTERN ATLANTIC...WHICH WILL FORCE THE FRONTAL BOUNDARY ACROSS THE
LOCAL AREA BY TOMORROW. A MID TO UPPER LEVEL TROUGH WILL HAVE AXIS
LOCATED WEST OF THE LOCAL AREA...WHICH WILL ENHANCE SYNOPTIC SCALE
LIFT...AND HELP DESTABILIZE THE ATMOSPHERE ACROSS THE LOCAL AREA.
LOOKS LIKE THE LOCAL AREA WILL ALSO BE LOCATED IN THE RIGHT FRONT
JET ENTRANCE REGION...WHICH WILL FURTHER ENHANCE DYNAMICS ACROSS
THE LOCAL AREA. ABUNDANT LOW LEVEL MOISTURE IS ALREADY ACROSS THE
LOCAL FA. THIS SCENARIO WILL MAKE FOR VERY MOIST AND UNSTABLE
CONDITIONS...AND RESULT IN ACTIVE WEATHER...WITH THE POTENTIAL FOR
HEAVY RAINFALL ACROSS PARTS OF THE LOCAL FA THIS WEEKEND. MODELS
INDICATE THE FRONTAL BOUNDARY/SHEAR LINE WILL LINGER ACROSS THE
LOCAL AREA...WHILE TROUGHING WILL PERSIST IN THE MID AND UPPER
LEVELS THROUGH THE FIRST PART OF NEXT WEEK...THIS WILL KEEP THE
LOCAL FA IN A MOIST AND UNSTABLE ENVIRONMENT...WITH ACTIVE WEATHER
EXPECTED THROUGH THAT TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  76  90  76  89 /  50  60  60  50
STT  79  85  79  83 /  40  60  60  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

99/99
Hazardous weather outlook, Apr 20, 6:30 AM AST, 18 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST FRI APR 20 2007

PRZ001>013-AMZ710>750-211000-
630 AM AST FRI APR 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...AN UNUSUAL WARM AND MOIST SOUTH TO SOUTHWEST
LOW LEVEL WIND FLOW ACROSS THE REGION TODAY IS EXPECTED TO YIELD
SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS THIS
AFTERNOON AND EARLY EVENING...FOCUSED LARGELY ACROSS THE INTERIOR
AND NORTHERN SECTIONS OF THE ISLAND. THE RESULTING RAINFALL MAY
CAUSE PONDING OF WATER ACROSS LOW LYING AND POOR DRAINAGE
AREAS...AND FLOODING OF URBAN AREAS AND STREAMS...HIGHWAYS...STREETS
AND UNDERPASSES. THESE WARM AND MOIST CONDITIONS COUPLED WITH AMPLE
MORNING SUNSHINE MAY ALSO PRODUCE HEAT INDEXES NEAR 100 ACROSS
PORTIONS OF THE LOCAL AREA DURING THE LATE MORNING AND EARLY
AFTERNOON.

LONG PERIOD NORTHWEST SWELLS AFFECTING THE REGIONAL WATERS THE PAST
FEW DAYS CONTINUE TO GRADUAL SUBSIDE THIS MORNING...BUT WILL
CONTINUE TO PRODUCE LARGE BREAKING WAVES ALONG THE NORTH AND
NORTHWEST COASTS OF THE LOCAL ISLANDS AND THEIR REEFS. THESE LARGE
BREAKERS WILL GENERATE STRONG RIP CURRENTS. A HIGH SURF ADVISORY
REMAINS IN EFFECT THIS MORNING.

.DAYS TWO THROUGH SEVEN...A LOW PRESSURE SYSTEM AND ITS ASSOCIATED
WEAK FRONTAL BOUNDARY WILL MOVE ACROSS THE WESTERN ATLANTIC
CONTINUING TOWARDS THE NORTH CENTRAL ATLANTIC THROUGH THE UPCOMING
WEEKEND. THIS SCENARIO WILL MAINTAIN MOIST AND UNSTABLE WEATHER
CONDITIONS ACROSS THE LOCAL ISLANDS...RESULTING IN THE POTENTIAL FOR
PERIODS OF HEAVY RAINFALL MAINLY DURING THE AFTERNOON HOURS AT LEAST
THROUGH MID WEEK. SATURATED SOILS FROM PREVIOUS RAIN EVENT
DAYS...COULD CAUSE MINOR FLOODING ACROSS STREAM AND CREEKS AS WELL
AS URBAN AREAS...AND LOW LYING AND POOR DRAINAGE LOCATIONS.

MARINE CONDITIONS WILL BE DOMINATED BY MODERATE NORTHWEST TO NORTH
LONG PERIOD SWELLS THAT WILL PRODUCE MODERATE SIZED BREAKERS ALONG
THE NORTH COASTS OF THE LOCAL ISLANDS...WHICH WILL CONTINUE TO
GENERATE STRONG RIP CURRENTS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY.

VIZ001-002-AMZ710>730-211000-
630 AM AST FRI APR 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...RAINBANDS ARE EXPECTED TO DEVELOP LATE THIS
MORNING AND AFTERNOON ALONG THE NORTH COASTS OF THE LOCAL ISLANDS
AND COULD YIELD ISOLATED THUNDERSTORMS THAT WILL BE CAPABLE OF
PRODUCING HEAVY RAIN AND WATERSPOUTS. ALSO A VERY WARM AND MOIST
SOUTH TO SOUTHWEST WIND FLOW COUPLED WITH AMPLE MORNING SUNSHINE MAY
ALSO PRODUCE HEAT INDEXES NEAR 100 ACROSS PORTIONS OF THE LOCAL AREA
DURING THE LATE MORNING AND EARLY AFTERNOON.

LONG PERIOD NORTHWEST SWELLS AFFECTING THE REGIONAL WATERS THE PAST
FEW DAYS CONTINUE TO GRADUAL SUBSIDE THIS MORNING...BUT WILL
CONTINUE TO PRODUCE LARGE BREAKING WAVES ALONG THE NORTH AND
NORTHWEST COASTS OF THE LOCAL ISLANDS AND THEIR REEFS. THESE LARGE
BREAKERS WILL GENERATE STRONG RIP CURRENTS. A HIGH SURF ADVISORY
REMAINS IN EFFECT THIS MORNING.

.DAYS TWO THROUGH SEVEN...A LOW PRESSURE SYSTEM AND ITS ASSOCIATED
WEAK FRONTAL BOUNDARY WILL MOVE ACROSS THE WESTERN ATLANTIC
CONTINUING TOWARDS THE NORTH CENTRAL ATLANTIC THROUGH THE UPCOMING
WEEKEND. THIS SCENARIO WILL MAINTAIN MOIST AND UNSTABLE WEATHER
CONDITIONS ACROSS THE LOCAL ISLANDS...RESULTING IN THE POTENTIAL FOR
PERIODS OF HEAVY RAINFALL MAINLY DURING THE AFTERNOON HOURS AT LEAST
THROUGH MID WEEK. SCATTERED TO NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS COULD LEAD TO MINOR FLOODING OVER LOCAL
STREETS...UNDERPASSES...LOW LYING AND POOR DRAINAGE AREAS...CREEKS
AND GUTS.

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU

FROM YOUR PDA/PHONE: HTTP://MOBILE.SRH.NOAA.GOV OR
WWW.SRH.NOAA.GOV/WML

The radar

The San Juan radar (TJUA), 22 km away, was scanning. The volume nearest the first event began at 05:16 UTC.

Open the radar archive at this moment

Event by event

15 heavy rain, 10 flash flood, 3 debris flow, 1 flood. Local standard time, as filed.

Heavy Rain, Southeast

When
April 21, 1:15 AM AST to 3:15 AM AST
Where
Southeast County, Salinas
Reported by
Emergency Manager
Coordinates
18.000, -66.250

Street flooding flooding was reported in sections of Salinas.

Heavy Rain, San Juan and Vicinity

When
April 21, 9:42 PM AST to 11:00 PM AST
Where
San Juan and Vicinity County, Guaynabo
Reported by
Emergency Manager
Coordinates
18.330, -66.030

A car was reported stranded in flood waters along Fort Buchanan Highway 2 from Goya Factory to Federal Penitentiary. A lane was reported flooded at exit 6 from Highway 22 to Fort Buchanan. Another vehicle was reported stranded in flood waters along San Patricio Avenue, 19th street, Martinez Nadal Avenue.

Heavy Rain, San Juan and Vicinity

When
April 21, 9:48 PM AST to 11:00 PM AST
Where
San Juan and Vicinity County, San Juan
Reported by
Emergency Manager
Coordinates
18.380, -66.050

A home was reported flooded in Puerto Nuevo neighborhood.

Heavy Rain, San Juan and Vicinity

When
April 22, 1:35 PM AST to 3:30 PM AST
Where
San Juan and Vicinity County, Toa Baja
Reported by
Emergency Manager
Coordinates
18.430, -66.200

Urban and street flooding was reported in Progreso Steet, Estancia de La Fuente, Altagracia, and Candelaria Arena in the municipality of Toa Baja.

Heavy Rain, Central Interior

When
April 22, 4:48 PM AST to 6:48 PM AST
Where
Central Interior County, Corozal
Reported by
Emergency Manager
Coordinates
18.300, -66.320

A flooded auto mechanic shop was reported at Barrio Cibuco along road 818 in Corozal.

Debris Flow, Central Interior

When
April 22, 4:59 PM AST
Where
Central Interior forecast zone
Reported by
Emergency Manager

A landslide was reported at Barrio Cibuco 1, Camino Pastor Conde, along road 818 in Corozal.

Heavy Rain, San Juan and Vicinity

When
April 22, 5:03 PM AST to 6:03 PM AST
Where
San Juan and Vicinity County, San Juan
Reported by
Emergency Manager
Coordinates
18.380, -66.050

A home in Puerto Nuevo neighborhood was reported flooded.

Heavy Rain, San Juan and Vicinity

When
April 22, 5:06 PM AST to 6:06 PM AST
Where
San Juan and Vicinity County, Guaynabo
Reported by
Emergency Manager
Coordinates
18.330, -66.030

The bus terminal station at the San Patricio Plaza Mall was reported flooded along road 165 in front of Fort Buchanan. A home was reported flooded at the Victor Braegger neighborhood.

Debris Flow, Northeast

When
April 22, 5:18 PM AST
Where
Northeast forecast zone
Reported by
Emergency Manager

A landslide was reported at Barrio Florencio along road 976 in Fajardo.

Heavy Rain, North Central

When
April 22, 5:18 PM AST to 7:18 PM AST
Where
North Central County, Barceloneta
Reported by
Emergency Manager
Coordinates
18.430, -66.550

Highway 2 was reported flooded at Cruce Davila in front of Abbot Pharmaceutical.

Heavy Rain, San Juan and Vicinity

When
April 22, 5:30 PM AST to 7:30 PM AST
Where
San Juan and Vicinity County, San Juan
Reported by
Emergency Manager
Coordinates
18.380, -66.050

Kennedy Avenue was reported flooded.

Flash Flood, San Juan and Vicinity

When
April 22, 5:41 PM AST to 7:41 PM AST
Where
San Juan and Vicinity County, Toa Alta
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.350, -66.230

A flooded home was reported at Villa Josco and at Barrio Galateo Centro along road 824. A small stream was reported swollen and the road impassable at Barrio Campanero along road 824.

Heavy Rain, San Juan and Vicinity

When
April 22, 5:43 PM AST to 6:43 PM AST
Where
San Juan and Vicinity County, Bayamon
Reported by
Emergency Manager
Coordinates
18.350, -66.170

Home and street flooding was reported flooded at Bella Vista Heights.

Flash Flood, North Central

When
April 22, 7:00 PM AST to 11:00 PM AST
Where
North Central County, Manati
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
18.420, -66.480

Ten flooded homes were reported at Barrio Guayaney, road 686.

Flash Flood, Northeast

When
April 22, 7:00 PM AST to 11:00 PM AST
Where
Northeast County, Naguabo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.220, -65.730

River Rio Blanco was reported out of its banks at the intersection of Highway 31 and 53.

Heavy Rain, North Central

When
April 22, 7:09 PM AST to 8:09 PM AST
Where
North Central County, Vega Alta
Reported by
Emergency Manager
Coordinates
18.420, -66.330

A car was reported stranded in flood waters along road 647.

Flash Flood, San Juan and Vicinity

When
April 22, 8:07 PM AST to 10:15 PM AST
Where
San Juan and Vicinity County, San Juan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.380, -66.050

Two homes were reported flooded in Barrio Obrero and Barriada Las Monjas. Home and street flooding was reported near the Urban Train Station in Munoz Rivera Avenue and along Baldorioty Avenue, in Parcelas Falu, in Santurce, Hato Rey, and Rio Piedras. Several cars were reported stranded in flood waters.

Flash Flood, San Juan and Vicinity

When
April 22, 9:23 PM AST to 11:23 PM AST
Where
San Juan and Vicinity County, Carolina
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.370, -65.950

A flooded home was reported at Parque Ecuestre #3.

Heavy Rain, Northeast

When
April 22, 9:51 PM AST to 11:51 PM AST
Where
Northeast County, Canovanas
Reported by
Emergency Manager
Coordinates
18.330, -65.880

Two homes were reported flooded at Alturas de Campo Rico and at Barrio Campo Rico.

Flash Flood, North Central

When
April 22, 10:00 PM AST to April 23, 2:00 AM AST
Where
North Central County, Vega Baja
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.450, -66.380

Flooded homes and roads were reported in Tortuguero, Villa Colombo, Almirante Norte, Bracilia, Ojo de Agua, Montecarlo, Carmelita, Villa Real, Highway 2, and road 160. An NWS spotter from Vega Baja reported rainfall accumulations of 4.48 inches ending at 1800 AST.

Flash Flood, North Central

When
April 22, 10:00 PM AST to April 23, 2:00 AM AST
Where
North Central County, Vega Alta
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
18.420, -66.330

Flooded homes and roads were reported in Catoni Residential, Barrio Sabana Hoyos, Barrio Bajura, and Barrio Cibuco. Twenty five to thirty homes were reported flooded. Twenty families were reported isolated due to flooded access roads. |

Heavy Rain, North Central

When
April 22, 10:09 PM AST to 11:09 PM AST
Where
North Central County, Vega Baja
Reported by
Emergency Manager
Coordinates
18.450, -66.380

Road 160 at Barrio Almirante Norte was reported flooded.

Flash Flood, Northeast

When
April 22, 10:45 PM AST to 11:45 PM AST
Where
Northeast County, Rio Grande
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.350, -65.800

River Galateo was reported out of its banks. River Espiritu Santo at the Herrera Mameyes bridge was reported close to overflowing its banks.

Heavy Rain, Northeast

When
April 23, 12:15 AM AST to 2:15 AM AST
Where
Northeast County, Canovanas
Reported by
Emergency Manager
Coordinates
18.330, -65.880

A flooded home was reported at Barrio la Central.

Heavy Rain, Northeast

When
April 23, 1:32 AM AST to 2:32 AM AST
Where
Northeast County, Fajardo
Reported by
Emergency Manager
Coordinates
18.320, -65.650

Street flooding was reported along Conquistador Avenue in front of Monte Brisas and Veve Calzada, and along Highway 3 marginal road.

Flash Flood, North Central

When
April 23, 2:24 AM AST to 3:24 AM AST
Where
North Central County, Dorado
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.430, -66.280

A flooded home was reported at Barrio Higuillar, San Antonio sector.

Flash Flood, North Central

When
April 23, 9:08 AM AST to 11:15 AM AST
Where
North Central County, Arecibo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.420, -66.670

A car and its occupants were overtaken by flood waters at Highway 2, Barrio Carrizales, Las Canelas sector. School was evacuated due to flood water levels at Barrio Perez, Parcelas Luis Rodriguez Olmo.

Flood, North Central

When
April 23, 2:00 PM AST to 6:00 PM AST
Where
North Central County, Arecibo
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
18.420, -66.670

A flooded home was reported along road 681 at Barrio Islote in Arecibo, flood water levels were estimated at 4 to 5 feet. Another flooded home was reported along road 639 at Barrio Sabana Hoyos, Manantiales sector.

Debris Flow, Eastern Interior

When
April 23, 3:11 PM AST
Where
Eastern Interior forecast zone
Reported by
Emergency Manager

A landslide was reported at Barrio La Mesa.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2007Every state in 2007This day in weather historyWarnings in Puerto Rico, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29584, 29567, 29579, 29652, 30193, 30194, 30195, 30197, 30198, 30202, 30207, 30209, 30210, 30292, 30296, 30228, 30232, 30249, 30250, 30279, 30280, 30251, 30267, 30283, 30281, 30285, 30336, 30368, 30371.